Alabama, 2006Dust Devil in Alabama, June 16, 2006
June 16, 2006 · NWS HUN · 1 event in 1 county or zone
Afternoon heating produced temperature lapse rates near the earth surface steep enough to generate an intense thermal updraft resulting in a strong dust devil. Wind speeds can only be estimated, but considering the damage were up to 50 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating produced temperature lapse rates near the earth surface steep enough to generate an intense thermal updraft resulting in a strong dust devil. Wind speeds can only be estimated, but considering the damage were up to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 1:02 PM CST, 38 minutes earlier.
Area forecast discussion, Jun 16, 1:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT FRI JUN 16 2006
.DISCUSSION...
SURFACE AND UPPER RIDGE STILL KEEPING A DECENT HOLD ON AREA
WEATHER TODAY...HOWEVER...DEW POINTS ARE CREEPING UP ON SE FLOW
ACROSS SAND AND LOOKOUT MOUNTAINS. VIS IMAGERY SHOWING CU
DEVELOPMENT IN THESE AREAS...WITH INITIAL DEVELOPMENT/ENHANCEMENT
ON THE SE SHORES OF AREA LAKES. TEMPS ARE NOW PROCEEDING TO AOA
90F AT THIS HOUR WITH DEW POINTS STILL IN THE TOLERABLE UPPER 50S
TO AROUND 60. WARM/MOIST FRONT EVIDENT ON VIS IMAGERY...NOW
DEMARKED BY BROKEN CONVECTION FROM SE ARKANSAS TO THE GULF
SHORES/PENSACOLA INLAND AREAS WHERE SEA BREEZE CONVERGENCE IS ALSO
AIDING DEVELOPMENT.
FOR TONIGHT...EXPECT DIURNAL CU TO DISSIPATE ALLOWING FOR DECENT
EVENING COOLING...AS SLOW MOISTURE ADVECTION TAKES PLACE. OUR NW
AL COUNTIES WILL SEE THE MUGGIES RETURN SOONER...AND TAKE MORE
PROMINENCE ON SATURDAY. THE UPPER LOW IS NOW MOVING N THROUGH E
TX...WITH GULF INFLOW PWATS OF 1.5-2.0 INCHES MOVING INLAND ALONG
AND S OF THE WARM FRONT. THE UPPER RIDGE OVER THE SE WILL CONTINUE
TO CHALLENGE THIS LOW AND THE STRONGER WAVE CUTTING ACROSS EASTERN
CO AND NM AS CONSISTENTLY MODELED. AT THIS POINT...SHORT TERM
EXTRAPOLATION AND SHORT TERM MODEL GUIDANCE SUGGESTS THAT NW AL
WILL BE MOST SUSCEPTIBLE TO CONVECTION ON SATURDAY WITH THE WARM
FRONT/CONVERGENCE ZONE BECOMING ALIGNED MORE N-S WITH EASTERLY FLOW
OFF THE RIDGE DELAYING EARNEST SOUTHERLY RETURN FLOW. SO...WILL
KEEP CHANCE POPS RELEGATED TO OUR FAR NW COUNTIES...AND LEAVE OUT
A MENTION AT THIS POINT E OF I-65. THE STORMS THAT DO FIRE COULD
BE GULLY WASHERS GIVEN THE HIGH PWATS...AND HEAVY RAIN THREAT
EXISTS FOR OUR NEIGHBORS TO THE WEST.
AS THE TROUGH HITS THE RIDGE AND BASICALLY HALTS AND SLOWLY
FILLS...RIDGING WILL BUILD A BIT MORE INTO THE AREA ON
SUNDAY...LIMITING THE MOISTURE TRANSPORT SOMEWHAT. HOWEVER...THE
MODELS ARE MORE THAN HINTING AT SOME CONVECTION DEVELOPING ACROSS
S AL AND BUILDING N THROUGH THE DAY ALONG AN INVERTED SFC TROF IN
THE EASTERLIES. NOT ENTIRELY SURE THIS IS REAL...AND WILL DISCOUNT
A BIT AT THE MOMENT BUT LEAVING 20 POPS IN. ON MONDAY...A BIT MORE
SUPPORT FOR HIGHER POPS DOES EXIST. WITH A SHEAR AXIS ON THE
NORTHERN PORTION OF THE UPPER LOW PIVOTING SE INTO THE TN VALLEY
AND PROBABLY SEVERAL OUTFLOW BOUNDARIES IN THE REGION.
IN THE LONGER TERM...WILL MAINTAIN DAILY 20 POPS DURING THE
REMAINDER OF NEXT WEEK SINCE THE UPPER LOW RETROGRADES BACK INTO
TX...BUT WEAK N-NW FLOW MAY YET DROP ADDITIONAL WEAK VORTS INTO
THE SE. WE MAY HAVE TO INCREASE POPS ON THURSDAY OR FRIDAY ON
FUTURE SHIFTS...BUT FOR NOW...NOT ENOUGH TO GO ON JUST YET.
A NOTE TO NWS CUSTOMERS AND MEDIA...
NEXT WEEK IS NATIONAL LIGHTNING AWARENESS WEEK. PLEASE REFER TO
OUR WEB PAGE WEATHER.GOV/HUNTSVILLE FOR MORE INFO AND OUR LATEST
PUBLIC INFORMATION STATEMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 68 91 67 90 / 10 10 10 20
SHOALS 69 88 68 89 / 20 30 20 20
CULLMAN 69 89 69 90 / 10 10 10 20
FAYETTEVILLE 66 89 66 89 / 10 10 10 20
FORT PAYNE 66 89 67 90 / 0 10 10 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KULA
Hazardous weather outlook, Jun 16, 11:45 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT FRI JUN 16 2006
ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT FRI JUN 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MOIST GULF AIRMASS WILL RETURN TO THE TENNESSEE VALLEY THIS
WEEKEND AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND
SUNDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. THIS UNSTABLE
AIRMASS IS EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK AND THUS SO
WILL THE POSSIBILITY OF THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
24
Dust Devil, Morgan
- When
- June 16, 1:40 PM CST
- Where
- Morgan County, 2 mi SE of Priceville
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A dust devil picked up a camper shell, spun it, and dropped it causing it to be damaged. The wind also peeled back shingles to the plywood of a residential home.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 16, 2006$752,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, June 16, 2006$4.1 million · 2.75 in hail · 8 events
- Damaging Winds in Kansas, June 16, 2006$210,000 · 80 kt wind · 36 events
- Hail and Damaging Winds in Texas, June 16, 2006$470,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 16, 2006$127,000 · 2.5 in hail · 35 events
- Hail and Damaging Wind in Colorado, June 16, 2006$205,000 · 2 in hail · 11 events
- Damaging Wind in South Dakota, June 16, 2006$100,000 · 69 kt wind · 1 event
- Hail in South Dakota, June 16, 2006$100,000 · 1.75 in hail · 1 event
- Tornado and Hail in Kansas, June 16, 2006F0 · 48 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Minnesota, June 16, 20062 injured · 1 in hail · 20 events
- Damaging Wind in Nebraska, June 16, 2006$50,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513779.